Some Birth Control Pills Can Cause Hair Loss

birth control pills can cause hair loss

The majority of women use birth control pills as a contraceptive method. Like all pills, they come with several unwanted side effects and hair loss is one of them. But why does this occur and which birth control pills can cause hair loss?

Why Some Birth Control Pills Can Cause Hair Loss

The link between birth control pills and hair loss is all about hormones. They usually combine estrogen and progestin, two female hormones that can prevent pregnancy. In high amounts, they will cause hormonal imbalance in your body. This, in turn, can disrupt the hair growth cycle and lead to hair loss.

As a rule, your hair goes through three stages of growth every seven years. First, it goes through a long growing stage, followed by a short transitional period. Then there’s the resting phase, during which your hair doesn’t grow. When your hormones are not in balance, your hair skips the transition period and switches right over to the resting phase. As such, you may suddenly start losing more hair than normal.

Which Birth Control Pills Can Cause Hair Loss?

Most birth control pills use the so-called androgen index to describe their effects on hormone levels. As a rule, the higher their androgen index value, the more likely you are to experience hair loss.

To avoid this side effect, you should opt for pills that are on the lower end of the spectrum. These include Ortho-Cept and Ortho-Cyclen, as well as Desogen and Micronor. Unlike them, Nordette, Ovral, and Ovrette all rank very high on the index.

What Else You Need to Know

Not all women will experience hair loss as a result of using birth control pills. This side effect is most likely to appear in women who have a family history of hormonal hair loss. Also, if you are prone to genetic hair loss, birth control pills may speed up its onset. But luckily, the resulting hair loss is usually only temporary. To lower your risk, you should ask your doctor for advice before going on the pill.